Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 184, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 29, 2011, 4:04 PM EDT for 4 counties in Pennsylvania. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2011, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 29, 2011, 5:00 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Blair County, PA, Cambria County, PA, Huntingdon County, PA, Mifflin County, PA
The radar
The State College radar (KCCX), 70 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:20 PM EDT | TSTM WND DMG | Altoona, PA | LARGE TREE ON A HOUSE ON WASHINGTON AVE. SIGNIFICANT STRUCTURAL DAMAGE REPORTED. |
| Jul 29, 4:35 PM EDT | TSTM WND DMG | 5 S Williamsburg, PA | TREES REPORTED DOWN BETWEEN WILLIAMSBURG AND MARTINSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 2:40 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
196
WUUS51 KCTP 292004
SVRCTP
PAC013-021-061-087-292100-
/O.NEW.KCTP.SV.W.0184.110729T2004Z-110729T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHERN CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
NORTHERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHWESTERN MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 500 PM EDT
* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
PETERSBURG TO ARMAGH...MOVING EAST AT 25 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GALLITZIN AND HORSESHOE CURVE AROUND 410 PM EDT...
WESTMONT AND ELIM AROUND 420 PM EDT...
VINCO AND JOHNSTOWN AROUND 425 PM EDT...
LILLY AND GEISTOWN AROUND 430 PM EDT...
ALLENSVILLE AND HUNTINGDON AROUND 435 PM EDT...
SOUTH FORK AND PORTAGE AROUND 440 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL PENNSYLVANIA.
&&
LAT...LON 4049 7892 4053 7874 4063 7799 4053 7758
4040 7773 4030 7843 4029 7846 4029 7853
4033 7862 4028 7864 4029 7906
TIME...MOT...LOC 2004Z 287DEG 20KT 4059 7799 4043 7903
$$
FORECASTER:What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:59 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 29, 2:59 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT FRI JUL 29 2011 .SYNOPSIS... A FRONTAL SYSTEM WILL MOVE THROUGH THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. A FEW OF THESE STORMS WILL BRING HEAVY RAINFALL AND STRONG WINDS THIS AFTERNOON AND EVENING. STORMS WILL WIND DOWN OVERNIGHT AS THE FRONT SAGS SOUTH OF THE AREA. BEHIND THIS FRONT WILL BE DRIER AIR FOR THE WEEKEND...THOUGH AFTERNOON TEMPERATURES WILL STILL RUN ABOVE AVERAGE...MAKING FOR ANOTHER HOT SUMMER AFTERNOON BOTH DAYS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... UPDATED THE NEAR TERM FOR THE SEVERE THUNDERSTORM WATCH... CONVECTION BEGINNING TO INCREASE OVER THE CWA. LOOKS LIKE THERE IS A BROKEN LINE OF CONVECTION FORMING WEST TO EAST FROM CENTRAL OHIO THROUGH CENTRAL PA TURNING NE INTO UPSTATE NY. HRRR RUNS SHOW THIS AREA AS THE FOCUS FOR STORMS FOR THE REST OF THE DAY. WITH SPEED SHEAR IN PLACE SOME OF THESE STORMS WILL HAVE STRONG OUTFLOW BOUNDARIES WITH THEM AS THEY MOVE EAST AND SOUTHEAST. HEAT ADVY AND AIR QUALITY ALERT REMAIN IN EFFECT FOR THE LWR SUSQ VLY WITH HEAT INDEX VALUES BTWN 100-104F AND CODE ORANGE AIR QUALITY LEVELS. HIGHS WILL RANGE FROM THE LOW 80S IN THE NW MTNS TO NEAR 100 OVR SOUTH MTN. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... THE COLD FRONT WILL SHIFT SWD ACRS SRN PENN OVRNGT WITH IMPROVING CONDS FROM NORTH TO SOUTH. MUCH DRIER...BELOW NORMAL PW AIR WILL BE FOUND IN THE NORTH BY DAYBREAK SATURDAY AS SFC RIDGE SLIDES EWD FM THE OH VLY. THE BEST CHC FOR LINGERING RAINS WILL BE ALONG THE SRN TIER CNTYS. MDL DATA SUGGESTS SOME SHOWERS COULD LINGER OVER SW PA AFT MIDNIGHT NEAR AREA OF HIER PWS. DEWPOINTS DROP SIGNIFICANTLY SATURDAY...WITH A WARM AFTERNOON BUT MUCH LOWER HEAT INDICES. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... SUNDAY LOOKS DRY AND WARM AS A WEAK SURFACE HIGH SLIDES OVER THE AREA. SYNOPTIC FLOW WILL BE BROAD NORTHWESTERLY AROUND A BIG RIDGE OVER THE CENTRAL US AND UPPER LOW OVER ERN CANADA NEAR HUDSON'S BAY. THIS WILL AFFORD SOME OPPORTUNITIES FOR PRECIP AS WEAK DISTURBANCES ROTATE DOWN INTO THE NERN US AROUND THE PERIPHERY OF THE RIDGE. FIRST OPPORTUNITY IN THE EXTENDED SEEMS LIKE IT WILL BE MONDAY AS GUIDANCE AGREES IN MAKING A COLD FRONT APPROACH THE AREA. CURRENT TIMING SUGGESTS WE SEE HIGH PRESSURE BUILD IN FOR TUES INTO MID WEEK BEFORE ANOTHER DISTURBANCE BRINGS PRECIP SOMETIME WED INTO THURS. IT LOOKS LIKE ANOTHER VERY WARM PERIOD COMING WITH TEMPERATURES AVERAGING SOME 5 TO 10 DEG ABOVE NORMAL INTO THE END OF THE WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... FRONT WILL TRAVERSE THE REGION THIS AFTN AND PRODUCE SCT- BKN LINES OF TSTMS WITH PDS OF LCL MVFR/IFR CONDS. SOME STORMS MAY BE STRONG TO SEVERE. WESTERLY WINDS MAY GUST UP TO 20 KTS THIS AFTN OVR THE ALLEGHENIES. FOLLOWING THE PASSAGE OF THE FRONT LATE TNT HIGH PRESSURE WILL BUILD OVER THE COMMONWEALTH FROM THE OHIO VALLEY. ASIDE FROM SOME MORNING FOG...EXPECT PREVAILING VFR CONDITIONS THROUGHOUT THE WEEKEND. A SECONDARY COLD FRONT WILL SLIDE IN FROM THE NORTH/WEST ON MONDAY...BRINGING A CHANCE OF ISOLATED SHRA/TSRA. HIGH PRESSURE WILL BUILD INTO THE REGION AGAIN ON TUESDAY. OUTLOOK... SAT-SUN...VFR WITH A.M. FOG. MON...MAINLY VFR WITH BRIEF MVFR POSSIBLE IN SHRA/TSRA. TUE...VFR. NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ036-056-057- 059-063>066. && SYNOPSIS...ROSS/LA CORTE/STEINBUGL NEAR TERM...ROSS/STEINBUGL SHORT TERM...ROSS/STEINBUGL LONG TERM...LA CORTE/MARTIN AVIATION...STEINBUGL/COLBERT
Hazardous weather outlook, Jul 29, 2:45 PM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT FRI JUL 29 2011 PAZ012-017>019-024>028-033>035-037-041-042-045-046-049>053-058- 301845- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA- BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL- 245 PM EDT FRI JUL 29 2011 ...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT NORTH OF THE LOWER GREAT LAKES EARLY THIS MORNING WILL MOVE SOUTHWARD ACROSS THE KEYSTONE STATE LATE TODAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION INTO THE EARLY EVENING HOURS. SOME STORMS MAY BE SEVERE...WITH TORRENTIAL RAIN...DAMAGING WINDS...AND PERHAPS HAIL. RAPID CHANGES IN CONDITIONS WILL BE LIKELY. THE THREAT OF SEVERE WEATHER SHOULD END FROM NORTH TO SOUTH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ036-056-057-059-063>066-301845- FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 245 PM EDT FRI JUL 29 2011 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON INTO THE MID EVENING HOURS. SOME STORMS MAY BE SEVERE...WITH TORRENTIAL RAIN...DAMAGING WINDS... AND PERHAPS HAIL. RAPID CHANGES IN CONDITIONS WILL BE LIKELY. THE THREAT OF SEVERE WEATHER SHOULD END FROM NORTH TO SOUTH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004>006-010-011-301845- WARREN-MCKEAN-POTTER-ELK-CAMERON- 245 PM EDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL MOVE SOUTHWARD ACROSS THE KEYSTONE STATE LATE TODAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION FROM LATE MORNING INTO THE EARLY EVENING HOURS. SOME STORMS MAY BE SEVERE...WITH TORRENTIAL RAIN...DAMAGING WINDS...AND PERHAPS HAIL. RAPID CHANGES IN CONDITIONS WILL BE LIKELY. THE THREAT OF SEVERE WEATHER SHOULD END FROM NORTH TO SOUTH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 3:52 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT FRI JUL 29 2011
PAZ024>026-292015-
BLAIR PA-CAMBRIA PA-HUNTINGDON PA-
352 PM EDT FRI JUL 29 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAIR...CENTRAL CAMBRIA AND
NORTHERN HUNTINGDON COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BLAIR...CAMBRIA
AND HUNTINGDON COUNTIES AT 348 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING EAST AT 35 MPH.
FREQUENT LIGHTNING AND WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE
STRONG THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.
THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 23 AND 51.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 220...ROUTE 422...STATE ROAD 453.
LAT...LON 4048 7893 4073 7830 4064 7777 4032 7853
4038 7899
FORECASTER: KREKELERThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 11:22 PM EDT | Special Weather Statement | CTP | Cambria | 38 min |
| Jul 29, 3:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Schuylkill | 66 min |
| Jul 29, 3:52 PM EDT | Special Weather Statement | CTP | Blair, Cambria | 23 min |
| Jul 29, 4:11 PM EDT | Special Weather Statement | CTP | Columbia | 34 min |
| Jul 29, 4:30 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 60 min |
| Jul 29, 4:53 PM EDT | Special Weather Statement | CTP | Perry | 37 min |
| Jul 29, 5:32 PM EDT | Special Weather Statement | CTP | Bedford, Cumberland, Franklin, Fulton, Somerset | 28 min |
| Jul 29, 5:56 PM EDT | Special Weather Statement | CTP | Bedford, Franklin, Fulton | 34 min |
| Jul 29, 6:27 PM EDT | Special Weather Statement | CTP | Bedford | 33 min |
| Jul 29, 6:39 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.